Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 34, NWS Midland/Odessa, TX

May 10, 2009Brewster County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 10, 2009, 8:21 PM CDT for Brewster County, Texas. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2009, 8:21 PM CDT (01:21 UTC)
Expired
May 10, 2009, 8:45 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 225 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:26 PM CDTHAIL 1.75Marathon, TXQUARTER TO GOLF BALL SIZE HAIL IN MARATHON.
May 10, 8:30 PM CDTHAIL 13 Nne Marathon, TXQUARTER SIZE HAIL REPORTED AT OLD BEEKELEY PLACE.
May 10, 8:54 PM CDTHAIL 1.257 Sse Marathon, TXHALF DOLLAR SIZE HAIL COVERING THE ROAD TWO INCHES DEEP 7 MILES SSE OF MARATHON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
2691 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMAF 110121
TORMAF
TXC043-110145-
/O.NEW.KMAF.TO.W.0034.090511T0121Z-090511T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT SUN MAY 10 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 845 PM CDT

* AT 810 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A BRIEF TORNADO 
  THAT TOUCHED DOWN ONE HALF MILE WEST OF MARATHON.  AT 818 PM 
  CDT...THE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS 2 
  MILES SOUTHWEST OF MARATHON...MOVING SOUTH AT 15 MPH.

* THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS...
  RURAL AREAS SOUTH OF MARATHON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

&&

LAT...LON 3005 10310 2998 10334 3026 10344 3032 10324
TIME...MOT...LOC 0119Z 340DEG 11KT 3021 10330

$$
1 follow-up statement
000 
WWUS54 KMAF 110131
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
831 PM CDT SUN MAY 10 2009

TXC043-110145-
/O.CON.KMAF.TO.W.0034.000000T0000Z-090511T0145Z/
BREWSTER TX-
831 PM CDT SUN MAY 10 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTH
CENTRAL BREWSTER COUNTY...

AT 828 PM CDT...THE PUBLIC REPORTED A QUARTER TO GOLF BALL SIZE 
HAIL IN MARATHON.  AT 827 PM CDT...NATIONAL WEATHER SERVICE 
DOPPLER RADAR INDICATED THIS THUNDERSTORM WAS NEAR MARATHON AND 
COULD STILL PRODUCE A TORNADO.  THE STORM WAS MOVING SOUTH AT 15 MPH.  

SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...RURAL AREAS SOUTH 
OF MARATHON.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

&&

LAT...LON 3005 10310 2998 10334 3026 10344 3032 10324
TIME...MOT...LOC 0129Z 340DEG 11KT 3018 10324

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 10, 6:51 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 10, 6:51 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT SUN MAY 10 2009

.DISCUSSION...
PLEASE SEE 00Z AVIATION UPDATE BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THIS EVENING ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO...WITH A TEMPO GROUP FOR NEAR MVFR
THUNDERSTORMS NEAR KFST UNTIL 03Z BASED ON CURRENT RADAR TRENDS.

CEILINGS AND VISIBILITIES WILL LOWER TO MVFR AFTER MIDNIGHT
TONIGHT AS SURFACE WINDS BACK TO NORTHEAST AS A EAST/WEST
ORIENTED FRONTAL BOUNDARY SLIDES SOUTHWARD TO ALONG THE PECOS
RIVER OVERNIGHT...WITH THE POTENTIAL FOR IFR CEILINGS/VISIBILITIES
AT THE KMAF AND KHOB TERMINAL NEAR DAYBREAK ON MONDAY. MVFR LOW
CLOUDS EAST OF THE PECOS RIVER ARE EXPECTED TO PERSIST INTO THE
AFTERNOON HOURS ON MONDAY.

&&

.PREV DISCUSSION... /ISSUED 227 PM CDT SUN MAY 10 2009/

DISCUSSION...
THE TAIL END OF A STATIONARY FRONT WILL BE THE MAIN WEATHER
FEATURE THE NEXT COUPLE OF DAYS. CURRENTLY IT IS HAS SHIFTED NORTH
INTO THE NORTHERN PERMIAN BASIN. THE BEST CHANCE OF THE CAP
BREAKING LATE TODAY AND THIS EVENING APPEARS TO BE SOUTH OF THE
FRONT IN THE DAVIS MOUNTAINS AND THE ADJACENT STOCKTON PLATEAU
WHERE THE BEST HEATING IS TAKING PLACE WITH A BOOST FROM THE
HIGHER TERRAIN. ANY STORM THAT CAN FORM WILL HAVE THE POTENTIAL
TO BECOME STRONG OR SEVERE. EXPECTING MAINLY ISOLATED AREAL
COVERAGE DUE TO RATHER FLAT UPPER LEVEL FLOW. ANOTHER SOUTHWARD
COOL SURGE IS EXPECTED LATE TONIGHT AND MONDAY. FORECAST SOUNDINGS
INDICATE A BETTER CHANCE OF THE CAP BREAKING SO WENT MAINLY
ISOLATED TO WIDELY SCATTERED STORM COVERAGE MONDAY AND MONDAY
NIGHT. WITH CAPES OF 1000 TO 2000 J/KG AND 0-6 KILOMETER SHEAR OF
20 TO 30 KNOTS A FEW STORMS COULD BECOME SEVERE. AFTER MONDAY THE
DRY LINE WILL BE THE MAIN FEATURE TUESDAY AND WEDNESDAY. INTENSE
HEATING ALONG WITH SEVERAL WEAK SHORTWAVES IN THE FLOW COULD SET
OFF MORE STORMS TUESDAY FROM THE DAVIS MOUNTAINS NORTHWARD INTO
LEA COUNTY NEW MEXICO AND EAST  INTO THE PERMIAN BASIN. THE
DRY LINE WILL PUSH INTO THE EXTREME EASTERN BASIN WEDNESDAY AS A
BETTER WESTERLY SURGE OCCURS...SO SHIFTED ISOLATED THUNDER POPS TO
THAT AREA.

THE LATEST GUIDANCE IS NOT AS BULLISH WITH THE NEXT NORTHERN
STREAM FRONT FOR THURSDAY BUT THERE IS CONSENSUS THAT A BROAD
TROUGH ALOFT WILL BE SITUATED ACROSS THE SOUTHWEST UNITED
STATES WITH SEVERAL EMBEDDED SHORTWAVES EJECTING THROUGH
SEVERAL DAYS. LOW LEVEL MOISTURE FROM THE DAVIS MOUNTAINS
NORTHWARD TO LEA COUNTY AND EASTWARD ARGUE FOR AT LEAST A
MENTION OF ISOLATED THUNDERSTORMS EACH DAY IN THIS REGIME INTO
THE WEEKEND. A POTENT COLD FRONT IS SCHEDULED TO COME INTO THE
FORECAST AREA SOMETIME NEXT WEEKEND WHICH WOULD ONLY ENHANCE
THE CHANCE OF CONVECTION. WILL CONTINUE TO BROAD BRUSH
ISOLATED POPS NEXT WEEKEND GIVEN UNCERTAINTY OF THE TIMING
OF THE FRONT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 10, 2:09 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT SUN MAY 10 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
209 PM CDT SUN MAY 10 2009 /109 PM MDT SUN MAY 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS PORTIONS OF THE BIG BEND REGION...THE MARFA PLATEAU...THE
DAVIS MOUNTAINS AND THE TRANS PECOS REGION THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS. AS STORMS MOVE EASTWARD INTO THE LOWER
LOWER TRANS PECOS HEAVY RAINFALL COULD ALSO LEAD TO LOCALIZED
FLOODING. ALSO A CHANCE OF STORMS WILL EXIST TONIGHT ACROSS THE
FAR NORTH ALONG A COLD FRONT...A FEW OF THESE STORMS MAY BE
STRONG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER
ISOLATED STRONG STORMS WILL BE POSSIBLE MONDAY ACROSS THE TRANS
PECOS AND THE PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH THE PROBABILITY FOR SPOTTER ACTIVATION IS LOW...EMERGENCY
MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS SOUTHWEST TEXAS
SHOULD MONITOR THE WEATHER SITUATION CLOSELY THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 10, 4:48 PM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
448 PM CDT SUN MAY 10 2009

TXZ074-102245-
DAVIS/APACHE MOUNTAINS AREA-
448 PM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH JEFF DAVIS COUNTY AT
445 PM CDT...MOVING NORTHEAST AT 10 MPH.

STRONG GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE AS THIS STORM MOVES NORTHEASTWARD TOWARD
HIGHWAY 17 IN NORTHEAST JEFF DAVIS COUNTY BY 530 PM CDT.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 10, 5:19 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 PM CDT SUN MAY 10 2009

TXZ074-075-102300-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
519 PM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS AND
WEST CENTRAL PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME EAST CENTRAL JEFF
DAVIS COUNTY AT 519 PM CDT...MOVING NORTHEAST AT 10 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

HOWEVER...GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.
Special weather statement, May 10, 7:05 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
705 PM CDT SUN MAY 10 2009

TXZ058-075-110100-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
705 PM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES AND
NORTHWESTERN PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN REEVES COUNTY AT
703 PM CDT...MOVING NORTHEAST AT 5 MPH.

STONG GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM AS IT CROSSES HIGHWAY 285
SOUTHEAST OF PECOS BETWEEN 730 PM AND 800 PM CDT.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, May 10, 8:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
807 PM CDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             5 NNW ALTUDA            30.37N 103.49W
05/10/2009  E0.75 INCH       BREWSTER           TX   TRAINED SPOTTER

&&

CHRIS.DANIELS
Local storm report, May 10, 8:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             10 S PECOS              31.27N 103.50W
05/10/2009  E0.75 INCH       REEVES             TX   LAW ENFORCEMENT

            PENNY SIZE HAIL 10 MILES SOUTH OF PECOS.

&&

CHRIS.DANIELS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:17 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves58 min
May 10, 7:25 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
May 10, 7:48 PM CDTSevere Thunderstorm WarningMAFBrewster57 min
May 10, 8:43 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
May 10, 9:03 PM CDTTornado WarningMAFBrewster27 min
May 10, 9:30 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 10, 10:25 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
May 11, 4:21 PM CDTAreal Flood AdvisoryMAFPresidio3 hr
May 11, 6:20 PM CDTSevere Thunderstorm WarningMAFPresidio55 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.